Georgia, 2013

Hail in Georgia, May 21, 2013

May 21, 2013 · NWS CAE · 1 event in 1 county or zone

A couple of isolated severe thunderstorms produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A couple of isolated severe thunderstorms produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 21, 4:45 PM EST, 35 minutes earlier.

Area forecast discussion, May 21, 4:45 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT TUE MAY 21 2013

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA AHEAD OF A SLOW MOVING COLD
FRONT THROUGH THURSDAY. THE COLD FRONT WILL MOVE THROUGH THE AREA
THURSDAY NIGHT. THE DRY AIR MASS BEHIND THE FRONT WILL DOMINATE
DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SATELLITE AND RADAR TRENDS AT 2145Z INDICATE SCATTERED THUNDERSTORM
FOCUS NOW IN THE CSRA EARLY THIS EVENING. POPS DECREASING TO THE
NORTH ACROSS THE MIDLANDS. THUNDERSTORMS SHOULD DIMINISH DURING
THE NEXT COUPLE OF HOURS.

OVERNIGHT...WHICH SHOULD AID IN AT LEAST SOME PATCHY FOG
FORMATION LATE TONIGHT. LOWS WILL FALL INTO THE MIDDLE 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WEDNESDAY AND WEDNESDAY NIGHT...LOW PRESSURE WILL CONTINUE MOVING
THROUGH THE CENTRAL GREAT LAKES WITH HIGH PRESSURE OFF THE MID
ATLANTIC COAST. THIS WILL CONTINUE THE SOUTHERLY WINDS AND
MOISTURE ADVECTION INTO THE AREA ALONG WITH INSTABILITY. RESULT
WILL BE ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION WITH THE
GREATEST POTENTIAL ACROSS THE EASTERN MIDLANDS. WITH PWAT VALUES
REMAINING IN THE 1.6 TO 1.7 INCH RANGE THE POSSIBILITY OF HEAVY
RAINFALL WILL BE THE MAIN THREAT CAUSING STANDING WATER IN LOW
LYING AND POOR DRAINAGE AREAS. WITH THE UPPER TROUGH MOVING AWAY
FROM THE AREA AND UPPER HEIGHTS RISING SLIGHTLY TEMPERATURES WILL
BE SLIGHTLY HIGHER WITH MID 80S FOR MOST LOCATIONS. CONVECTION
WILL DIMINISH WITH SUNSET...HOWEVER WITH THE COLD FRONT
APPROACHING FROM THE WEST THERE IS SOME POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT MAINLY OVER THE WESTERN MIDLANDS.
OVERNIGHT LOWS WILL GENERALLY BE IN THE MID 60S.

THURSDAY AND THURSDAY NIGHT...THURSDAY WILL SEE ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS AS THE COLD FRONT CROSSES THE REGION.
ALTHOUGH MODELS DIFFER SLIGHTLY ON TIMING OF FROPA INDICATIONS ARE
FOR LATE MORNING TO EARLY AFTERNOON. THIS WILL ALLOW THE BEST
HEATING OVER THE EASTERN MIDLANDS ALONG WITH THE BEST CHANCE OF
CONVECTION. PWAT VALUES WILL AGAIN BE IN EXCESS OF 1.6 INCHES
CONTINUING THE THREAT FOR HEAVY RAIN. THE FRONT WILL MOVE OFFSHORE
DURING THE AFTERNOON HOURS WITH THE CHANCES OF SHOWERS DIMINISHING
RAPIDLY THROUGH THE EVENING HOURS AS DRIER AIR BEGINS TO PUSH INTO
THE FORECAST AREA. DAYTIME HIGHS WILL BE IN THE MID 80S WITH
OVERNIGHT LOWS IN THE MID 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
LOCATION DIFFERENCES APPEARING FOR SUNDAY INTO TUESDAY. PATTERN
WILL REMAIN ACTIVE AS HIGH PRESSURE AND DRIER AIR MOVE INTO THE
AREA ON FRIDAY AND FRIDAY NIGHT. ON SATURDAY AFTERNOON THE HIGH
WILL SLIDE SO THE SOUTHEAST AS THE NEXT LOW PRESSURE SYSTEM SLOWLY
TRIES TO DEVELOP OVER THE CENTRAL US. THIS WILL PUSH A FRONTAL
BOUNDARY TOWARD THE REGION ON SUNDAY...WITH THE GFS KEEPING THE
FRONT FURTHER NORTH AND THE ECMWF HAVING THE FRONT ALONG THE NC/SC
BORDER. BY MONDAY THE GFS HAS PUSHED THE FRONT INTO SOUTHERN NC
WITH THE ECMWF OVER THE NORTHERN MIDLANDS. HAVE GONE WITH A
COMPROMISE OF THE ECMWF AND GFS FOR THE LATTER HALF OF THE LONG
TERM WHICH CURRENTLY KEEPS THE AREA RAIN FREE THROUGH THE END OF
THE LONG TERM...HOWEVER CONFIDENCE IS LOW FOR SUNDAY THROUGH
TUESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
ENHANCE CU FIELD IN NORTH/SOUTH MOISTURE BAND SITUATED CLOSE TO
ALL TAF SITES THIS AFTERNOON WILL HELP AID IN ISOLATED AND
SCATTERED SHOWER/STORM DEVELOPMENT THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. CONFIDENCE NOT ENOUGH TO PUT IN ANY TAFS AT THIS
TIME. WOULD LOOK LIKE THE BEST CHANCE FOR ANY ACTIVITY WOULD FALL
ACROSS THE CAE/CUB/OGB SITES...WITH SLIGHTLY LOWER CHANCES AT AGS/DNL.
SCATTERED TO BROKEN CLOUDS AROUND 3KFT SHOULD DIMINISH AFTER
SUNSET...WITH MOSTLY SCATTERED CLOUDS THROUGH MIDNIGHT. LATE
TONIGHT...LOW-LEVEL MOISTURE WILL REMAIN HIGH. BUFKIT SOUNDINGS
INDICATE THAT A LOW-LEVEL JET AROUND 20 KNOTS WILL SETUP ACROSS THE
TAF SITES...WHICH SHOULD HELP LIMIT ANY WIDESPREAD FOG FORMATION.
SHOULD SEE SOME SCATTERED LOW CLOUDS DEVELOP ONCE AGAIN TOWARDS
MORNING...AND WOULD NOT BE SURPRISED TO SEE A STRATUS DECK DEVELOP
AT SUNRISE. WILL HINT AT THAT IN TAFS WITH LOW SCATTERED CLOUDS.
LATER SHIFTS SHOULD BE ABLE TO ANALYZE THE LOW STRATUS/FOG
POTENTIAL BETTER.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
AFTERNOON AND EVENING...POSSIBLE THROUGH FRIDAY. LATE NIGHT/EARLY
MORNING FOG/STRATUS ALSO POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77
Hazardous weather outlook, May 21, 3:03 AM EST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT TUE MAY 21 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 21, 3:38 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT TUE MAY 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             PROSPERITY              34.21N 81.53W
05/21/2013  U0.25 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF REPORTED SMALL HAIL IN PROSPERITY

&&

IRIS SYSTEM
Local storm report, May 21, 4:10 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT TUE MAY 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             7 N AIKEN               33.64N 81.74W
05/21/2013  U1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL AT EXIT 18
            ON I-26.

&&

IRIS SYSTEM
Special weather statement, May 21, 4:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT TUE MAY 21 2013

GAZ077-212200-
BURKE-
516 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
600 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM KEYSVILLE TO ABOUT 5 MILES EAST
OF WAYNESBORO...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MIDVILLE...SARDIS AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3283 8232 3293 8228 3308 8230 3322 8224
      3327 8227 3330 8218 3328 8214 3323 8210
      3324 8196 3305 8154 3291 8176 3294 8182
      3294 8188 3292 8196 3291 8209 3288 8212
      3282 8214 3281 8216 3280 8222
TIME...MOT...LOC 2115Z 009DEG 5KT 3312 8207

SJN
Special weather statement, May 21, 4:53 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT TUE MAY 21 2013

GAZ040-063-064-SCZ018-212230-
COLUMBIA-LINCOLN-MCCORMICK-MCDUFFIE-
553 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA AND MCCORMICK COUNTIES THROUGH 630 PM EDT...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS OVER MCCORMICK AND MCDUFFIE COUNTIES. THESE
STORMS WILL DRIFT SOUTH AT 5 TO 10 MPH AND WILL ALSO IMPACT LINCLON
AND WESTERN COLUMBIA COUNTIES.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...HARLEM...LINCOLNTON AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3364 8262 3366 8250 3376 8256 3407 8242
      3405 8231 3398 8230 3402 8225 3399 8222
      3398 8216 3339 8224 3331 8235 3331 8239
      3334 8245 3335 8255 3341 8255 3359 8265
TIME...MOT...LOC 2152Z 033DEG 2KT 3337 8245

SJN
Local storm report, May 21, 5:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT TUE MAY 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     6 N POMARIA             34.35N 81.42W
05/21/2013                   NEWBERRY           SC   UTILITY COMPANY

            NEWBERRY ELECTRIC REPORTED TREE DOWN ON
            POWER LINE IN THE RAWL ROAD AREA.

&&

IRIS SYSTEM
Local storm report, May 21, 5:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT TUE MAY 21 2013

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT TUE MAY 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             THOMSON                 33.47N 82.50W
05/21/2013  U1.00 INCH       MCDUFFIE           GA   LAW ENFORCEMENT

            SHERIFF REPORTED NICKEL TO QUARTER SIZE HAIL
            IN THE THOMPSON AREA

&&

IRIS SYSTEM

The radar

The Robins AFB radar (KJGX), 119 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDuffie

When
May 21, 5:20 PM EST to 5:24 PM EST
Where
McDuffie County, Thomson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.470, -82.500

Sheriff reported nickel to quarter size hail in the Thomson area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441205.